This case shows various complications of a patient who underwent EVAR for AAA. Many complications after EVAR have been reported, including endoleaks, stent migration and stent rupture [3
], aortoduodenal fistula [4
] and spinal cord ischemia [5
]. However, these complications are mainly vascular complications. Review of the literature has shown that non-vascular complications following EVAR are very rare. The only non-vascular complication reported up to date is the report of a case of acute pancreatitis as a complication of EVAR [6
This case describes ulcer bleeding and acute cholecystitis as complications of EVAR. The patient had spiking fevers and leukocytosis starting from day 2 after the procedure. At the time, the differential diagnosis was either post-implantation syndrome or lung atelectasis. Retrospectively reviewing the case, these differential diagnoses could have had some influence in the patient's fever, but there is a high probability that the cause of the spiking fever was due to acute cholecystitis. We suggest that cholecystitis may have occurred due to the stressful condition after the procedure. There have been several reports of stress-induced acute acalculous cholecystitis, especially postoperatively [7
]. Furthermore, the fact that the patient had undergone EVAR under general anesthesia and that there was no evidence of cholecystitis or calculus before the procedure favor the causal relationship between the procedure and the acute acalculous cholecystitis.
The patient presented with melena and other signs of bleeding (hypotension, tachycardia and anemia) from day 4 after the procedure. Workup showed active bleeding from a duodenal ulcer, which was controlled both endoscopically and angiographically. It is probable that the bleeding may have occurred from an indolent, preexisting duodenal ulcer, although there is no esophagogastroduodenoscopy to confirm this theory. Such bleeding may have occurred due to the fact that the patient had been on warfarin for more than 8 months for a previous DVT and had switched to low molecular weight heparin for 4 to 5 days before and after the procedure. This increased bleeding tendency, and the stressful condition after the procedure may have accounted for the ulcer bleeding, which was controlled successfully.
From this case, we need to emphasize the importance of recognizing the underlying medical and medication histories of patients undergoing a stressful condition such as surgery or other invasive procedures, and to take the necessary precautions for the possibly related events that may occur. Vascular patients, in particular, may have several comorbid conditions, such as cardiovascular or cerebrovascular diseases, and may be on several medications, including antiplatelet agents or anticoagulants. These conditions may increase the risk of bleeding, as well as the incidence of myocardial infarction or cerebrovascular accidents after general anesthesia, and therefore it is important to evaluate the risks of complication and to take the necessary measures to minimize them. The importance of a detailed history and a thorough physical examination needs no further debate, and emphasis on this aspect is needed in patients with vascular diseases.